Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Fort Worth, TX

April 11, 2017Bell County, Coryell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 11, 2017, 2:13 AM CDT for Bell County, Coryell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2017, 2:13 AM CDT (07:13 UTC)
Expired
Apr 11, 2017, 5:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Bell County, TX, Coryell County, TX

The radar

The Ft Hood radar (KGRK), 60 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

856 
WGUS54 KFWD 110713
FFWFWD
TXC027-099-111015-
/O.NEW.KFWD.FF.W.0010.170411T0713Z-170411T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
213 AM CDT TUE APR 11 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Southern Coryell County in central Texas...
  Central Bell County in central Texas...

* Until 515 AM CDT.

* At 212 AM CDT, local law enforcement officials reported heavy rain 
  across the warned area. Two to over 5 inches of rain have already 
  fallen. The Bell County Sheriff's Office reported that numerous 
  roads across the County were flooded.  The Coryell County 
  Sheriff's Office reported that CR 142 in the Pidcoke area was 
  flooded. 

* Some locations that will experience flooding include...
  Killeen, Temple, Copperas Cove, Harker Heights, Belton, Gatesville,
  McGregor, Fort Hood, Nolanville, Morgan's Point Resort, Salado,
  Troy, Mother Neff State Park, Fort Gates, Oglesby and South
  Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3127 9804 3148 9753 3132 9742 3124 9734
      3128 9727 3104 9711 3096 9781

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 1:38 AM CDT, 35 minutes earlier.

Area forecast discussion, Apr 11, 1:38 AM CDT, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
138 AM CDT Tue Apr 11 2017

.AVIATION...
/06Z TAFs/

A frontal boundary is south of the I-20 corridor, but a
thunderstorm-disrupted wind field is making it difficult to
discern its precise location. The Metroplex will remain well north
of the boundary, and north flow will prevail through the daylight
hours today. In Central Texas, thunderstorms will maintain the
chaotic wind field though northeast winds should dominate.

The most intense convection will be near the front, impacting Waco
into the predawn hours. But redevelopment in the vicinity of
Coleman is proof that there is still plenty of forcing upstream.
Although severe weather is not anticipated in the Metroplex,
elevated convection is currently developing above the frontal
boundary west of the I-35 corridor, and these cells may pose a
lightning threat beyond the current AWW expiration time of 07Z.

Outside of any temporary lowerings with thunderstorms, VFR
ceilings will prevail within the Metroplex. Guidance continues to
believe ceilings should fall into the MVFR category, but with the
frontal boundary being nearly stationary and even higher VFR
ceilings deeper into the cool air, this is looking unlikely.
However, Waco will be close enough to the surface front that MVFR
ceilings are expected to persist much of the morning.

Winds will veer today, and by Tuesday night, light easterly
surface flow will prevail. This should result in a deterioration
of both ceilings and visibility, which is reflected in the Waco
TAF and the extended portion of the DFW TAF.

25

&&

.UPDATE...
Sent a quick update to let Severe Thunderstorm Watch 139 expire
and replace it with Severe Thunderstorm Watch 140 which includes
locations along and south of an Athens to Waco line.

Storms will continue along and ahead of a nearly stationary
front. Since convection has been scattered in nature and slow to
develop, the expected cold pool has also not developed as
expected. Therefore, the cold front should linger across the
southern zones for much of the overnight hours. Convection will
not only continue to develop along and ahead of the front but also
well behind the front where mid level lapse rates are still high.
Large scale forcing is also increasing due to the arrival of a
shortwave trough from West Texas. The storms north of the front
may produce some brief hail around 1 inch or a bit larger. The
storms along and ahead of the front will be capable of large hail,
damaging winds and heavy rainfall. Flash flooding has already
been observed in some of the southern counties this evening and
this will likely continue overnight. Therefore, we will leave the
Flash Flood Watch in place across the southern zones through 7 AM.

79

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT Mon Apr 10 2017/
A weak shortwave will translate across the region on Tuesday and
result in scattered showers and thunderstorms through the day.
This activity will remain elevated above the front and should
remain well below severe limits.

Once the shortwave trough axis passes to the east, a weak ridge
will build in from the west and result in a brief dry period
Tuesday night. The presence of the ridge will be very temporary
due to the development of a strong trough across the western
states. A series of shortwaves will round the base of the long
wave trough and bring multiple chances for rain and thunderstorms
Thursday through Sunday with the best chances Thursday and again
on Sunday. At this time the severe potential appears low with the
end of the week/weekend storms.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    61  79  63  80  63 /  10  20  10  30  20
Waco                61  79  62  79  62 /  10  20  10  20  10
Paris               58  75  60  79  60 /  10  20  10  20  10
Denton              57  77  61  79  61 /  10  20  20  40  20
McKinney            58  77  61  78  61 /  10  20  10  30  20
Dallas              62  79  64  80  63 /  10  20  10  30  10
Terrell             60  78  62  79  61 /  10  20  10  20  10
Corsicana           62  79  62  79  61 /  20  20  10  20  10
Temple              61  78  62  78  62 /  20  20  10  20  10
Mineral Wells       57  78  61  78  60 /  10  20  20  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for TXZ135-142>148-
156>162-174-175.

&&

25/58
Hazardous weather outlook, Apr 10, 11:40 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1140 PM CDT Mon Apr 10 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1140 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
There is a chance of thunderstorms across all of North and Central
Texas through the night. Severe thunderstorms are possible, but most
likely south of a line from Goldthwaite to Hillsboro to Athens.
Large hail and damaging winds are the primary hazards. Heavy
rainfall is also likely in the most favored severe weather area which
may result in flash flooding. Therefore, a Flash Flood Watch is in
effect until 7 AM. Locations north of a Goldthwaite to Hillsboro to
Athens line may see hail near or slightly larger than the size of
quarters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms will be possible Tuesday southeast of a line
from Bonham to Weatherford to Comanche. Severe storms are not
expected.

Isolated to scattered thunderstorms will be possible, periodically,
across much of the region Tuesday night through Friday. Cloud to
ground lightning will be the primary hazard. Severe weather appears
unlikely at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible through the night but especially
southeast of a line from Goldthwaite to Hillsboro to Athens.

In the hours before

Special weather statement, Apr 11, 1:22 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
122 AM CDT TUE APR 11 2017

TXZ095-110645-
Lamar TX-
122 AM CDT TUE APR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAMAR COUNTY UNTIL
145 AM CDT...

At 121 AM CDT, Doppler radar was tracking a strong thunderstorm
north of Paris, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Paris and Sun Valley.

LAT...LON 3363 9554 3378 9565 3389 9547 3389 9546
      3387 9546 3387 9534 3389 9533 3389 9532
      3388 9531 3371 9531
TIME...MOT...LOC 0621Z 241DEG 25KT 3375 9552

05
Local storm report, Apr 11, 1:29 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
129 AM CDT TUE APR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     FLASH FLOOD      NOLANVILLE              31.08N  97.62W
04/11/2017                   BELL               TX   TRAINED SPOTTER

            FLASH FLOODING IN NOLANVILLE. 6 INCHES OF WATER COVERING
            FM 439.
Special weather statement, Apr 11, 1:43 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
143 AM CDT TUE APR 11 2017

TXZ117-131-110715-
Hood TX-Parker TX-
143 AM CDT TUE APR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARKER AND
NORTHEASTERN HOOD COUNTIES UNTIL 215 AM CDT...

At 143 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oak Trail Shores, or near Granbury, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Granbury, Aledo, Annetta, Oak Trail Shores, Annetta South and Annetta
North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3267 9780 3272 9755 3255 9755 3255 9761
      3251 9762 3242 9777 3250 9794
TIME...MOT...LOC 0643Z 232DEG 13KT 3250 9782

05
Special weather statement, Apr 11, 1:46 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
146 AM CDT TUE APR 11 2017

TXZ102-103-110715-
Denton TX-Wise TX-
146 AM CDT TUE APR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WISE AND
SOUTHWESTERN DENTON COUNTIES UNTIL 215 AM CDT...

At 146 AM CDT, Doppler radar was tracking a strong thunderstorm near
New Fairview, or 8 miles northeast of Briar, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Denton, Flower Mound, Southlake, Trophy Club, Roanoke, Pecan Acres,
Argyle, Justin, Northlake, Haslet, Bartonville, New Fairview, Aurora,
Corral City, Rhome, Ponder, Newark, Westlake and Marshall Creek.

LAT...LON 3322 9721 3299 9715 3299 9740 3300 9750
      3311 9753
TIME...MOT...LOC 0646Z 256DEG 14KT 3305 9743

05
Special weather statement, Apr 11, 1:50 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
150 AM CDT TUE APR 11 2017

TXZ103-118-119-110730-
Denton TX-Tarrant TX-Dallas TX-
150 AM CDT TUE APR 11 2017

...SPECIAL WEATHER STATEMENT...

At 150 AM CDT, Doppler radar was tracking a strong thunderstorm over
Grapevine, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Plano, Irving, Carrollton, Frisco, Richardson, Lewisville, Flower
Mound, Euless, Bedford, Grapevine, Coppell, The Colony, Farmers
Branch, Southlake, Colleyville, Addison and Hebron.

LAT...LON 3315 9684 3299 9684 3298 9675 3283 9708
      3292 9717
TIME...MOT...LOC 0650Z 225DEG 30KT 3291 9707

05
Special weather statement, Apr 11, 2:06 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
206 AM CDT TUE APR 11 2017

TXZ118-110730-
Tarrant TX-
206 AM CDT TUE APR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TARRANT COUNTY UNTIL
230 AM CDT...

At 205 AM CDT, Doppler radar was tracking a strong thunderstorm over
Westworth Village, or over River Oaks, moving northeast at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Fort Worth, Haltom City, Benbrook, Saginaw, White Settlement,
Richland Hills, River Oaks, Sansom Park, Lake Worth, Eagle Mountain,
North Richland Hills, Westworth Village, Blue Mound and Westover
Hills.

LAT...LON 3279 9720 3268 9746 3278 9752 3293 9738
TIME...MOT...LOC 0705Z 242DEG 17KT 3277 9742

05

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:10 PM CDTRiver Flood WarningFWDHunt24 hr
Apr 10, 7:18 PM CDTSevere Thunderstorm WarningFWDBosque42 min
Apr 10, 7:19 PM CDTFlash Flood WarningFWDHopkins, Hunt2 hr
Apr 10, 7:30 PM CDTSpecial Weather StatementFWDHill45 min
Apr 10, 7:38 PM CDTSpecial Weather StatementFWDAnderson52 min
Apr 10, 7:50 PM CDTFlash Flood WarningFWDBosque3 hr
Apr 10, 8:10 PM CDTSpecial Weather StatementFWDHill50 min
Apr 10, 8:13 PM CDTSevere Thunderstorm WarningFWDCoryell62 min
Apr 10, 8:24 PM CDTSevere Thunderstorm WarningFWDBosque, Hill, McLennan66 min
Apr 10, 8:59 PM CDTSevere Thunderstorm WarningFWDCoryell61 min
Apr 10, 9:00 PM CDTFlash Flood WarningFWDHill, McLennan3 hr
Apr 10, 9:04 PM CDTSpecial Weather StatementFWDEllis41 min
Apr 10, 9:21 PM CDTAreal Flood AdvisoryFWDCoryell114 min
Apr 10, 9:27 PM CDTSevere Thunderstorm WarningFWDHill, Limestone, McLennan63 min
Apr 10, 9:57 PM CDTAreal Flood AdvisoryFWDHill, Limestone2 hr
Apr 10, 9:58 PM CDTSevere Thunderstorm WarningFWDHill, Limestone, McLennan62 min
Apr 10, 10:01 PM CDTSpecial Weather StatementFWDBell44 min
Apr 10, 10:16 PM CDTSpecial Weather StatementFWDCollin44 min
Apr 10, 10:25 PM CDTAreal Flood AdvisoryFWDFalls, Limestone, McLennan2 hr
Apr 10, 10:25 PM CDTTornado WarningFWDMcLennan35 min
Apr 10, 10:32 PM CDTSevere Thunderstorm WarningFWDCollin43 min
Apr 10, 10:34 PM CDTSevere Thunderstorm WarningFWDFalls, Limestone56 min
Apr 10, 10:35 PM CDTAreal Flood AdvisoryFWDBell3 hr
Apr 10, 10:40 PM CDTAreal Flood AdvisoryFWDNavarro3 hr
Apr 10, 10:43 PM CDTSevere Thunderstorm WarningFWDBell, Coryell62 min
Apr 10, 10:58 PM CDTSevere Thunderstorm WarningFWDLimestone17 min
Apr 10, 10:59 PM CDTSevere Thunderstorm WarningFWDCollin, Fannin, Hunt61 min
Apr 10, 11:01 PM CDTAreal Flood AdvisoryFWDCoryell119 min
Apr 10, 11:07 PM CDTSevere Thunderstorm WarningFWDLimestone53 min
Apr 10, 11:10 PM CDTFlash Flood WarningFWDBell, Coryell3 hr
Apr 10, 11:15 PM CDTSevere Thunderstorm WarningFWDBell60 min
Apr 10, 11:23 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant67 min
Apr 10, 11:40 PM CDTSpecial Weather StatementFWDDelta65 min
Apr 10, 11:46 PM CDTAreal Flood AdvisoryFWDBosque119 min
Apr 10, 11:47 PM CDTSpecial Weather StatementFWDLimestone28 min
Apr 10, 11:52 PM CDTSpecial Weather StatementFWDDallas38 min
Apr 10, 11:56 PM CDTAreal Flood AdvisoryFWDHill2 hr
Apr 11, 12:01 AM CDTSevere Thunderstorm WarningFWDCollin, Denton59 min
Apr 11, 12:02 AM CDTSpecial Weather StatementFWDFannin28 min
Apr 11, 12:09 AM CDTSevere Thunderstorm WarningFWDFannin34 min
Apr 11, 12:14 AM CDTSpecial Weather StatementFWDLimestone31 min
Apr 11, 12:19 AM CDTSpecial Weather StatementFWDNavarro26 min
Apr 11, 12:39 AM CDTSpecial Weather StatementFWDLeon36 min
Apr 11, 12:59 AM CDTSevere Thunderstorm WarningFWDCollin, Grayson48 min
Apr 11, 1:06 AM CDTSpecial Weather StatementFWDBosque39 min
Apr 11, 1:12 AM CDTSpecial Weather StatementFWDHenderson, Van Zandt33 min
Apr 11, 1:15 AM CDTSpecial Weather StatementFWDTarrant30 min
Apr 11, 1:22 AM CDTSpecial Weather StatementFWDLamar23 min
Apr 11, 1:43 AM CDTAreal Flood AdvisoryFWDFalls, Hill, Limestone, McLennan3 hr
Apr 11, 1:43 AM CDTSpecial Weather StatementFWDHood32 min
Apr 11, 1:46 AM CDTSpecial Weather StatementFWDDenton29 min
Apr 11, 1:50 AM CDTSpecial Weather StatementFWDDenton40 min
Apr 11, 1:56 AM CDTSevere Thunderstorm WarningFWDDenton34 min
Apr 11, 2:01 AM CDTAreal Flood AdvisoryFWDHill59 min
Apr 11, 2:04 AM CDTSevere Thunderstorm WarningFWDHood, Johnson30 min
Apr 11, 2:06 AM CDTSpecial Weather StatementFWDTarrant24 min
Apr 11, 2:26 AM CDTSevere Thunderstorm WarningFWDTarrant64 min
Apr 11, 2:33 AM CDTSpecial Weather StatementFWDTarrant27 min
Apr 11, 2:36 AM CDTSpecial Weather StatementFWDJohnson24 min
Apr 11, 2:43 AM CDTSpecial Weather StatementFWDRobertson32 min
Apr 11, 2:58 AM CDTSevere Thunderstorm WarningFWDTarrant34 min
Apr 11, 3:07 AM CDTSpecial Weather StatementFWDSomervell38 min
Apr 11, 3:10 AM CDTSpecial Weather StatementFWDLeon35 min
Apr 11, 3:11 AM CDTAreal Flood AdvisoryFWDHill3 hr
Apr 11, 3:27 AM CDTSpecial Weather StatementFWDLeon33 min
Apr 11, 3:29 AM CDTSpecial Weather StatementFWDTarrant46 min
Apr 11, 3:35 AM CDTSpecial Weather StatementFWDBell25 min
Apr 11, 3:46 AM CDTRiver Flood WarningFWDLimestone58 hr
Apr 11, 3:46 AM CDTRiver Flood WarningFWDLeon, Robertson6 days
Apr 11, 3:49 AM CDTSevere Thunderstorm WarningFWDBell56 min
Apr 11, 4:39 AM CDTAreal Flood AdvisoryFWDFalls, Limestone, McLennan, Navarro3 hr
Apr 11, 4:44 AM CDTSevere Thunderstorm WarningFWDBell61 min
Apr 11, 4:56 AM CDTSpecial Weather StatementFWDJohnson34 min
Apr 11, 5:13 AM CDTFlash Flood WarningFWDBell, Coryell7 hr
Apr 11, 5:20 AM CDTTornado WarningFWDBell25 min
Apr 11, 6:06 AM CDTSpecial Weather StatementFWDErath24 min
Apr 11, 6:28 AM CDTSpecial Weather StatementFWDHood32 min
Apr 11, 6:55 AM CDTSpecial Weather StatementFWDMilam35 min
Apr 11, 7:20 AM CDTSpecial Weather StatementFWDJohnson25 min
Apr 11, 7:44 AM CDTSpecial Weather StatementFWDJohnson31 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.